Study Suggests Association Between PPI Use and Clostridium difficile Diarrhea

   Research presented at the American Academy of Family Physicians 2010 Scientific Assembly in Denver suggests an association between proton pump inhibitors (PPIs) and diarrhea devolving from Clostridium difficile  infection (CDAD).

   Marin Garcia, MD, MS, of Saint Joseph Regional Medical Center in South Bend, Indiana, and colleagues conducted a retrospective study of a convenience sample of patients admitted to the institution from 2000 to 2009. Lisa Ribble, PharmD, BCPS, and Julia Fashner, MD, FAAFP, were the coinvestigators.

   They collected data on the number of antibiotic prescriptions ordered, number of PPI prescriptions ordered, number of cases of CDAD [by ICD-9 code 008.45], and number of inpatient admissions. Prior research, a United Kingdom review of mandatory case reporting and prescription habits, showed increased CDAD with increased prescribing of PPIs.

Dr. Garcia and colleagues found that, with increasing PPI use, there was an increase in the incidence of CDAD (P<0.001). Further, with increasing antibiotic use, there were increased cases of CDAD.

   The study‚Äôs limitations included the possible administration of multiple antibiotics for the same patient, possible missed prescriptions of PPI or antibiotics because two pharmacy databases were involved, and an unknown relationship between when antibiotic or PPI medication was given and when C. difficile developed.

According to the researchers, more research is required to establish the existence of a causal relationship between PPIs and CDAD. They plan to conduct a case control study.